Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 11, NWS Greenville-Spartanburg, SC

March 20, 1998Jackson County, Macon County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 20, 1998, 7:50 AM EST for Jackson County, Macon County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 7:50 AM EST (12:50 UTC)
Expired
Mar 20, 1998, 8:45 AM EST
In force
55 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Jackson County, NC, Macon County, NC

The radar

The Greer radar (KGSP), 104 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WFUS1 KGSP 201252 RRA
TORGSP
NCC099-113-201345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
750 AM EST FRI MAR 20 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  845 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...JACKSON COUNTY...MACON COUNTY
 
AT 750 AM WEATHER SERVICE RADAR INDICATED A TORNADIC CIRCULATION IN
SOUTHERN MACON COUNTY BETWEEN FRANKLIN AND HIGHLANDS. THE TORNADO IS
MOVING NORTHEAST AT 40 MPH AND WILL MOVE INTO JACKSON COUNTY BETWEEN
CASHIERS AND SYLVA BY 815 AM.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 20, 2:03 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 20, 2:03 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
203 AM EST FRI MAR 20 1998

STRONG/SVR SQUALL LINE CONTINUES MAKING ITS WAY TOWARD THE CWA. LOTS OF
LOW LEVEL MOISTURE TO BE TAPPED AS SYSTEM APPROACHES. H3 JET MOVES
ALONG THE SOUTHERN EDGE OF THE CWA WITH GOOD ALONG STREAM VARIATION
OVER THE CWA AND ASSOCIATED Q-VECTOR CONV. GOOD LOW LEVEL MOISTURE CONV
FORECAST AS WELL. H85 JET NOT GREAT BUT SPEEDS ARE NOT LIGHT EITHER.
SQUALL LINE SHOULD RETAIN ITS STRONG/SVR QUALITIES AS IT MOVES ACROSS
CWA. EVEN MORE OF A CHANCE IN OUR ERN COUNTIES AS SOME WARMING WILL
OCCUR BEFORE PASSAGE. POSS SVR WORDING SHOULD BE INCLUDED IN ZONES.

GOOD DRY PUNCH AFTER FROPA TODAY AND STRONG WSWLY FLOW. SHOULD BE SOME
CLEARING BY LATE DAY. WRAP AROUND MOISTURE THEN ENTERS THE MTNS TONIGHT
AS THICKNESSES AND TEMPS FALL. STRONG LIFT AND NWLY FLOW WILL RETURN
SHRA THEN SHSN TO MTNS LATE TONIGHT AND ON SAT. THIS WILL HAVE TO BE
WATCHED FOR POSS ADV BY DAY OR NEXT MID SHIFT.

TEMPS TODAY WILL BE TRICKY WITH PRECIP BUT BEST CAA DOES NOT KICK IN
UNTIL TONIGHT. LIKE WARMER FWC OUTSIDE OF MTNS SAT AS SUNSHINE AND
DOWNSLOPE WILL MODERATE CAA. FAN BETTER FOR MTNS WITH CLOUDS...CAA AND
SOME PRECIP.

AVL 58/38/44 9/3/4
CLT 65/42/57 9/1/0
GSP 63/40/55 9/1/0

RWH

In the hours before

Special weather statement, Mar 20, 5:18 AM EST, 2 hours 32 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-201615-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
518 AM EST FRI MAR 20 1998

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 AM FOR MADISON...
HAYWOOD...JACKSON...SWAIN...MACON AND GRAHAM COUNTIES...

...CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS THE WESTERN CAROLINAS
AND NORTHEAST GEORGIA...

STRONG THUNDERSTORMS ARE CURRENTLY MOVING ACROSS THE NORTH CAROLINA
MOUNTAINS. THESE STORMS CONTAIN HAIL TO ONE-HALF INCH...GUSTY WINDS AND
HEAVY RAINFALL. THE STORMS ARE MOVING INTO MORE STABLE AIR AND HAVE
WEAKENED DURING THE PAST HOUR...HOWEVER THEY WILL REMAIN STRONG AS THEY
MOVE ACROSS THE MOUNTAINS AND INTO THE NORTH CAROLINA FOOTHILLS. THE
SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 6 AM.

THIS LINE OF STRONG THUNDERSTORMS STRETCHES SOUTHWESTWARD TO THE
ATLANTA AREA AND WILL MOVE ACROSS THE REST OF THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA THIS MORNING AND EARLY AFTERNOON. SEVERE
THUNDERSTORMS ARE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. THESE
STORMS WILL MOVE INTO THE NORTH CAROLINA PIEDMONT AND EASTERN UPSTATE
BY LATE MORNING. SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE AT THAT
TIME AS TEMPERATURES WARM AND THE ATMOSPHERE BECOMES MORE UNSTABLE.

SPOTTER GROUPS MAY NEED TO BE ACTIVATED THIS MORNING. PERSONS IN THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA SHOULD BE PREPARED FOR CHANGING
WEATHER CONDITIONS AND TAKE ACTION IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER INFORMATION AND POSSIBLE WARNINGS.

RWH
Local storm report, Mar 20, 7:34 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
734 AM EST FRI MAR 20 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

712 AM     WILEY                     GA   WIND DAMAGE
03/20/98   RABUN                          SHINGLES AND OTHER OBJECTS
                                          BLOWN AROUND. REPORTED BY
                                          COMMS CENTER.

RWH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:49 AM ESTFlash Flood WarningGSPJackson3 hr
Mar 20, 2:04 PM ESTSevere Thunderstorm WarningGSPDavie26 min
Mar 20, 2:17 PM ESTSevere Thunderstorm WarningGSPMecklenburg28 min
Mar 20, 2:31 PM ESTTornado WarningGSPMecklenburg29 min
Mar 20, 2:44 PM ESTTornado WarningGSPCabarrus46 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.